Cefepime Seizure Side Effects Lead to FDA Warning
The FDA has issued a warning to health care professionals about the potential risk of seizures from side effects of cefepime, which is an antibiotic that is marketed under the brand name Maxipime.
According to a drug safety announcement issued by the FDA on June 26, the use of cefepime has been linked to reports of a type of seizure known as nonconvulsive status epilepticus.
The seizure problems with cefepime have primarily been seen among individuals with kidney impairment who did not receive appropriate changes in their dosage for their renal function. However, some cases have occurred among patients who did receive dosage adjustments appropriate for their degree of renal impairment.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The FDA indicates that the “Warnings and Precautions” and “Adverse Reactions” sections of the drug’s label will be updated to highlight the risk of cefepime seizure side effects, indicating that doctors should adjust the dosage of the medication among patients with creatinine clearance less than or 60 mL/min and consider stopping the medication if seizures do occur.
Cefepime is a cephalosporin antibacterial drug similar to penicillin that attacks sensitive bacteria. It is used to treat pneumonia, urinary tract, skin, and intra-abdominal infections. It’s administered intravenously through a vein or by injection into a large muscle.
While cefepime is typically administered to individuals who are hospitalized, some patients may continue to receive the drug after they are discharged from the hospital.
Symptoms of a seizure from cefepime may include altered mental status, confusion, and decreased responsiveness. If these side effects are noticed while taking cefepime, the FDA advises that patients should seek medical attention right away.
According to data submitted to the FDA’s Adverse Event Reporting System (AERS) database, at least 59 cases of seizures during cefepime administration were reported between 1996 and February 2012. Just over half of these cases involved individuals who were over 65 years old, and more than two-thirds were female. Renal dysfunction was noted in all but one of the cases, where the status of the individuals kidney function was not known.
In the majority of the cases, the cefepime seizures were reversible and resolved after the medication was stopped or after hemodialysis
An FDA review of case reports and case series in medical literature suggested that patients who experienced signs of neurotoxicity on cefepime were generally over 50 years old, had underlying kidney problems and often did not receive dose adjustments necessary. Underlying central nervous system problems or a prior history of seizures were also seen among some patients.
The FDA previously expressed concerns about potential side effects of cefepime, launching an investigation in 2007 after a study published in the medical journal Lancet Infections Disease indicated that the medications was associated with an increased risk of death compared to similar drugs. However, in June 2009, the FDA completed their analysis of the potential problem and concluded that data did not indicate a higher rate of death with cefeprime patients, concluding that it remains an appropriate therapy for the approved indications.
LindaApril 8, 2020 at 2:58 am
I also went to the Cleveland Clinic in V.B Florida for a brain tumor on the right front side of my brain, ddeveloped and infection and had to go back to Cleveland Clinic 10 days later and be re-operated on. Was given Cephapime for over 2 months, complained to the ICU, the Infectious disease Dr.'s at Cleveland clinic that the meds were making me feel numb and sick, and NO ONE Listened. I was mov[Show More]I also went to the Cleveland Clinic in V.B Florida for a brain tumor on the right front side of my brain, ddeveloped and infection and had to go back to Cleveland Clinic 10 days later and be re-operated on. Was given Cephapime for over 2 months, complained to the ICU, the Infectious disease Dr.'s at Cleveland clinic that the meds were making me feel numb and sick, and NO ONE Listened. I was moved to Encompass Health, and continued to complain about the antibiotic. It was finally stopped after I developed a severe rash and could no longer walk. MY surgeon even stated my episodes of recurring numbness from the right side of my head down to my legs is from the antibiotic, and stated it should hopefully go away. Now I am on anti-seizure medicine to prevent these episodes but so far it still occurs several times a day.
KaitlynNovember 3, 2015 at 2:52 am
I'm 24 and I was on Cefepime because of bacterial infection. I started the meds on March 10, 2015. Then I had my first seizer on the 19th while still taking Cefepime. I was on this medication for eights weeks. I ended on April 28th and then I had my second seizer on May 9th. Levetiraceta 500mg - I was having problems getting refilled so I forgot about it and it been about nine weeks. I just had [Show More]I'm 24 and I was on Cefepime because of bacterial infection. I started the meds on March 10, 2015. Then I had my first seizer on the 19th while still taking Cefepime. I was on this medication for eights weeks. I ended on April 28th and then I had my second seizer on May 9th. Levetiraceta 500mg - I was having problems getting refilled so I forgot about it and it been about nine weeks. I just had my third seizer, tonight. I believe about 5pm. I talked to a nurse at the cleveland clinic and she told me that it's very different for someone to experience seizers and have a brain tumor on the cerbellum. She told me in other area of the brain, yes. This type of this happens. I'm just really mad because it seems like the medical community doesn't know what to do with me and my rare medical condition. I was on Cefepime because a week after having brain surgery to remove a tumor, I become sick and we went to the ER to find out that i HAD AN infection.
"*" indicates required fields
More Top Stories
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.